Guam, 2012

Tropical Storm in Guam, May 22 to 23, 2012

May 22 to 23, 2012 · NWS GUM · 2 events in 2 counties and zones

Tropical Depression 03W developed about 150 miles south-southeast of Guam the evening of Monday May 21st. Moving northwest, then north-northwest, TD 03W became Tropical Storm Sanvu, and passed about 50 miles southwest of Guam at about 0900 GST Tuesday morning the 22nd, with maximum sustained winds of 45 mph.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GUM wrote it up.

Tropical Depression 03W developed about 150 miles south-southeast of Guam the evening of Monday May 21st. Moving northwest, then north-northwest, TD 03W became Tropical Storm Sanvu, and passed about 50 miles southwest of Guam at about 0900 GST Tuesday morning the 22nd, with maximum sustained winds of 45 mph. Sanvu brought tropical storm force wind gusts and moderate rainfall to Guam and the northern Mariana Islands as it passed, mainly during the morning of the 22nd.

On Guam, the peak gust was 48 mph from the southeast at Andersen AFB at 0955 GST, and on Saipan the peak gust was southeast at 39 mph at 1418 GST. Minimum SLP on Guam was 1004.3 mb at Andersen AFB at 0255 GST the morning of the 23rd, and on Saipan the lowest SLP was 1008.8 mb at 0354 GST the same morning. Rainfall was generally moderate, with 24-hour totals ranging between 1.5 inches and 2 inches on Guam, Rota, and Saipan. An automated station on Tinian reported 4.65 inches in the 48 hours ending at 2200 GST the evening of the 22nd.

The only reported damage was on Guam, where falling tree limbs did an estimated $20,000 in damage to power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before the first event at May 21, 9:25 AM UTC, 4 hours 35 minutes earlier.

Area forecast discussion, May 21, 9:25 AM UTC, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TIYAN GU
725 PM CHST MON MAY 21 2012

UPDATED TO ADD MICRONESIAN DISCUSSION SECTIONS

.SYNOPSIS...
THE POORLY-DEFINED CENTER OF JTWC INVEST AREA 94W IS ESTIMATED TO
BE NEAR 11N AND 145E...ABOUT 160 MILES SOUTH OF GUAM...BUT RADAR
SHOWS MOST OF THE WIDESPREAD RAIN DISPLACED EAST AND NORTHEAST OF
THE CENTER...WITH SCATTERED SHOWERS MOVING WEST OUT OF THAT AREA
ACROSS THE MARIANAS.

&&

.DISCUSSION...
THE CENTER OF 94W APPEARS SET TO PASS SW OF GUAM TONIGHT...IN GOOD
AGREEMENT WITH ECMWF AND UKMET...WHICH THEN TAKE IT OUT TO THE
NORTHWEST AND EVENTUALLY HAVE IT CROSS 20N AROUND 138E. THE GFS
IS STILL THE MINORITY OPINION...TAKING 94W ACROSS GUAM TONIGHT...
THEN NORTH TO CROSS 20N AT 143E. HAVE STAYED WITH EUROPEAN
CONSENSUS...WHICH KEEPS SOUTHEAST WINDS ACROSS THE MARIANAS THE
NEXT FEW DAYS. HAVE INCLUDED GUSTS TO 30 MPH THROUGH TUE
NIGHT...AND 30 KT OVER THE WATER. HAVE ALSO GONE WITH NUMEROUS
SHOWERS THROUGH TUE NIGHT WITH 75 PCT POPS. RAIN AMOUNTS ARE
UNCERTAIN...WITH THE EUROPEAN MODELS FAVORING HEAVIER RAIN THAN
THE GFS. IN ANY CASE AMOUNTS COULD VARY WIDELY FROM ISLAND TO
ISLAND...BUT 1 TO 3 INCHES WOULD BE A GOOD ROUGH GUESS THROUGH TUE
NIGHT. BEYOND TUE...SCATTERED SHOWERS SHOULD LINGER THROUGH
WEDNESDAY IN A MONSOON TAIL EXTENDING SOUTHEAST OF WHAT BY THEN
WILL LIKELY BE A TROPICAL STORM WELL NW OF THE MARIANAS.

&&

.MARINE...
BASED ON EXPECTED SUSTAINED WINDS AROUND 20 KT WITH GUSTS TO 30
KT...BUMPED UP EAST SWELL AND ADDED IN WIND WAVES TO GET TOTAL
COMBINED SEAS. THIS ALL RESULTS IN SEAS OF 8-9 FT THE NEXT 2 DAYS
OR SO...WITH FREQUENT GUSTS OF 30 KT. BASED ON THIS...ISSUED A
SMALL CRAFT ADVISORY THROUGH TUE NIGHT.

&&

.EASTERN MICRONESIA...
RELATIVELY DRY CONDITIONS PREVAIL ACROSS MOST OF EASTERN
MICRONESIA. A MODEST ZONE OF TRADE-WIND CONVERGENCE STRETCHES
EASTWARD FROM BUTARITARI ATOLL TO BEYOND THE DATE LINE. A TRADE-
WIND DISTURBANCE WAS PRODUCING SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS OVER AND NORTH OF POHNPEI. FORECAST FOR MAJURO
FOLLOWS CONTINUITY...MAINTAINS RELATIVELY DRY TRADE-WIND PATTERN
THROUGH THE FORECAST PERIOD.

KOSRAE FORECAST STILL ASSUMES ZONE OF TRADE-WIND CONVERGENCE WILL
TRANSLATE WESTWARD FROM BUTARITARI AND AFFECT KOSRAE AS
ANTICIPATED ON WEDNESDAY.

JUST BEEFED UP SHOWER COVERAGE IN THE OVERNIGHT FORECAST FOR
POHNPEI. CONVECTION ASSOCIATED WITH THE TRADE-WIND DISTURBANCE
CENTERED NORTH OF POHNPEI HAS PROPAGATED SOUTHEASTWARD AND
EXPANDED IN AREAL EXTENT. MODEL GUIDANCE CONSENSUS STILL
ANTICIPATES THE TRADE-WIND DISTURBANCE AND ASSOCIATED CONVECTION
WILL MOVE AWAY FROM POHNPEI. HAVE ACCORDINGLY KEPT INHERITED
FORECAST WORDING FOR THE REMAINDER OF THE FORECAST PERIOD...WHICH
CALLS FOR GRADUALLY IMPROVING WEATHER AS THE WEEK PROGRESSES.

&&

.WESTERN MICRONESIA...
CHUUK FORECAST CLOSELY FOLLOWS CONTINUITY. JTWC TCFA AREA 94W IS
CONTINUING TO MOVE NORTHWESTWARD AWAY FROM CHUUK. THIS HAS
ALLOWED RIDGING TO GRADUALLY ASSERT ITSELF OVERHEAD AND DRY
THINGS OUT. MODEL GUIDANCE CONSENSUS CALLS FOR THE DISTURBANCE
CURRENTLY AFFECTING POHNPEI TO DISSIPATE DURING THE NEXT DAY OR
SO...ALLOWING PARTLY CLOUDY SKIES TO RETURN ON TUESDAY. MOSTLY
CLOUDY SKIES SHOULD RETURN ON WEDNESDAY IN RESPONSE TO INCREASING
TRADE-WIND CONVERGENCE.

MONSOON TROUGH AXIS LIES JUST TO THE NORTH OF YAP AND KOROR.
HOWEVER...LOW-LEVEL CONVERGENCE REMAINS WEAK IN THE VICINITY OF
THE TROUGH. MODEL GUIDANCE MAINTAINS THIS WEAK LOW-LEVEL
CONVERGENCE IN THE VICINITY OF TROUGH FOR THE NEXT COUPLE OF DAYS
AS THIS FEATURE LIFTS NORTHWARD IN TANDEM WITH 94W. WIND
FORECASTS FOR YAP AND KOROR GENERALLY BACK WINDS AS WOULD BE
EXPECTED FROM WEST TO SOUTH DURING THE REMAINDER OF THE WORK WEEK
AS THE TROUGH MIGRATES NORTHWARD. RIDGING SHOULD MAINTAIN
RELATIVELY DRY CONDITIONS OVER YAP AND KOROR DURING THIS TIME
FRAME.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...SMALL CRAFT ADVISORY UNTIL 6 AM CHST WEDNESDAY
FOR PMZ151>154.

&&

MIDDLEBROOKE/DEVITA/MCELROY

In the hours before

Special weather statement, May 21, 11:07 AM UTC, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TIYAN GU
907 PM CHST MON MAY 21 2012

GUZ001>004-212300-
GUAM-ROTA-TINIAN-SAIPAN-
907 PM CHST MON MAY 21 2012

...TROPICAL DEPRESSION 03W FORMS SOUTH-SOUTHEAST OF GUAM...

THE TROPICAL DISTURBANCE THAT WAS FORMERLY THE SUBJECT OF A TROPICAL
CYCLONE FORMATION ALERT HAS JUST BEEN UPGRADED TO A TROPICAL
DEPRESSION 03W BY THE JOINT TYPHOON WARNING CENTER. THE POORLY-
DEFINED CENTER OF NEWLY FORMED TROPICAL DEPRESSION 03W WAS LOCATED
ABOUT 165 MILES SOUTH-SOUTHEAST OF GUAM NEAR LATITUDE 11.2 DEGREES
NORTH AND LONGITUDE 145.6 DEGREES EAST AND MOVING SLOWLY TOWARDS THE
WEST-NORTHWEST. THIS POSITION IS SOUTHEAST OF THE EARLIER ESTIMATED
POSITION AS THE LATEST SATELLITE IMAGERY SUGGESTS A CONSOLIDATION
ABOUT A NEW CIRCULATION CENTER FARTHER TO THE SOUTHEAST.

THE FORECAST TRACK TAKES THE CENTER OF THIS SYSTEM SOUTHWEST OF GUAM
LATER TONIGHT AND EARLY TOMORROW MORNING BEFORE MOVING TOWARDS THE
NORTHWEST AND PASSING WELL WEST OF SAIPAN TUESDAY NIGHT. SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO BRING
LOCALLY HEAVY RAIN AND WIND GUSTS POSSIBLY AS HIGH AS 35 MPH
INITIALLY FOR GUAM AND LATER FOR THE SOUTHERN ISLANDS OF THE CNMI
THROUGH TUESDAY NIGHT.

RESIDENTS OF THE MARIANAS SHOULD CONTINUE MONITOR THE PROGRESS OF
THIS SYSTEM FOR ANY FURTHER THAN EXPECTED INTENSIFICATION. LISTEN
FOR THE LATEST STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER
SERVICE.

EDSON/MCELROY

Event by event

2 tropical storm. Local standard time, as filed.

Tropical Storm, Guam

When
May 22, 12:00 AM GST to May 23, 12:00 AM GST
Where
Guam forecast zone
Property damage
$20,000
Reported by
Official NWS Observations

Tropical Storm, Northern Marianas

When
May 22, 12:00 AM GST to May 23, 12:00 AM GST
Where
Northern Marianas forecast zone
Reported by
Official NWS Observations

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Guam in 2012Every state in 2012This day in weather historyWarnings in Guam, May 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386230, 386231.